Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 188, NWS Quad Cities, IA

July 2, 2008Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 2, 2008, 2:08 PM CDT for Jackson County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2008, 2:08 PM CDT (19:08 UTC)
Expired
Jul 2, 2008, 3:15 PM CDT
In force
67 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County Jackson County, IA

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:25 AM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 2, 3:25 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CDT WED JUL 2 2008

.SYNOPSIS...
ANALYSIS AT 2 AM INDICATES A BLOOMING AREA OF STORMS AND SHOWERS OVER
NW IOWA WITH PRESSURE FALLS INTO EASTERN IOWA SUPPORTING THIS REGION
TO CONTINUE TO SPREAD EAST AND SOUTHEAST INTO NORTHERN 1/2 OF AREA
THIS MORNING.  UPPER AIR DIFFLUENCE ALSO SUPPORTS THIS WITH HI-RES
ECMWF DOING BEST ON HANDLING THIS SYSTEM.  CLOUDS TO INCREASE OVER NW
SECTIONS THIS AM WHICH WILL HAVE SOME IMPACTS ON HIGH TEMPERATURES.
INTERESTING BEHIND COLD FRONT AS HAZE REPORTED IN DAKOTAS FROM
CANADIAN FIRES.  SURFACE DEWPOINTS RISING INTO UPPER 60S IN WESTERN
IOWA SUPPORTING DECENT CONVECTIVE EVENT THIS AFTERNOON AS FRONT
PASSES BETWEEN 18Z AND 03Z IN FORECAST AREA WITH NEW AND STRONGER
CONVECTIVE DEVELOPMENT SUGGESTED FIRING AROUND 17-19Z DEPENDING ON
HEATING TO CONVECTIVE TEMPERATURES OF 85-87F.

&&

.SHORT TERM...TODAY AND TONIGHT...
UPPED POPS THIS AM IN NORTH 1/3 AND WENT CATEGORICAL THIS AFTERNOON
ALONG AND NORTH OF HIGHWAY 30 AS GOOD LOW LEVEL AND DECENT UPPER
LEVEL SUMMERTIME FORCING TO ALLOW FOR VIGOROUS DEVELOPMENT OF STRONG
TO LOCALLY SEVERE STORMS EARLY AFTERNOON INTO EARLY EVENING AHEAD OF
SURFACE COOL FRONT. AGAIN...AS MENTIONED ABOVE...PREFER FORCING OF
HI-RES ECMWF AS HANDLING CURRENT MOISTURE AND PRECIPITATION BEST.
HIGHS TOUGH ISSUE DUE TO CLOUD COVER AND WENT MID 80S ALONG HIGHWAY
20 WITH UPPER 80S ALONG AND SOUTH OF HIGHWAY 30.  THE CONCERN IS MORE
CLOUDS MAY KEEP HIGHS AT LEAST A CATEGORY LOWER NORTH SECTIONS AS FAR
SOUTH AS I-80 IF EXISTING SYSTEM TO OUR WEST CONTINUES TO DEVELOP AND
PASS TO DAY SHIFT.  LOCAL TECHNIQUES SUGGEST LOW END SEVERE WITH WBZ
OF 11.5-13K AGL AND MODERATE 0-4 KM AGL LAPSE RATES WITH SBCAPES OF
2000 TO LOCALLY 3000 J/KG SUPPORT AREAS OF COOL POOLS WITH WEAK SHEAR
TO PRODUCE WINDS OF 40-60 MPH WITH SOME ISOLATED 70 MPH POSSIBLE IN
ROUGHLY 1 TO 8 PM TIME PERIOD. HIGH WBZ AND SEMI-MOIST CONDITIONS
SUGGEST MAINLY MODEST SEVERE HAIL SIZES THIS AFTERNOON UP TO ROUGHLY
NICKEL TO QUARTER SIZE WITH MOST STRONGEST STORMS TO PRODUCE PEA
SIZE..IF ANY...THIS AFTERNOON DUE TO NEAR TROPICAL CHARACTERISTICS.
PROGRESSIVE NATURE OF FORCING FROM FRONT SHOULD LIMIT HEAVY RAIN TO LESS
THAN AN INCH MOST LOCATIONS UNTIL FRONT GETS ALONG AND SOUTH OF HIGHWAY
34 WHERE SUGGESTION OF INTERACTING COOL POOLS MAY ALLOW BRIEF TRAINING
OF STORMS THIS EVENING FOR DAY SHIFT TO ASSESS FURTHER. TONIGHT...KEPT
LIKELY POPS SE 1/2 THIS EVENING MOST PRECIPITATION TO SLIDE SOUTH OF
FORECAST REGION AROUND MIDNIGHT. MINS WITH CLOUDS RAISED MOST LOCATIONS
TO LOW TO MID 60S WITH SOME UPPER 50S ALONG HIGHWAY 20 WHERE SOME
CLEARING SHOULD OCCUR. AGAIN...REGARDING SEVERE...ALL SOLUTIONS AND
TECHNIQUES SUGGEST LOW TO LOWER END MODERATE SEVERE EVENT THIS AFTERNOON
INTO MID EVENING. LOWER END SEVERE HAIL WITH HIGHER RISK BETWEEN HIGHWAY
20 AND HIGHWAY 34 THIS AFTERNOON. STRONG TO SEVERE STRAIGHT LINE WINDS
FROM MICRO-BURSTS AND THEN COOL POOLS OF 60 TO LOCALLY 70 MPH WINDS
MAINLY SOUTH OF HIGHWAY 30.  RAINFALL AMOUNTS...MOST LOCATIONS TO
RECEIVE ONE QUARTER UP TO ONE INCH AMOUNTS.  ..NICHOLS..

.LONG TERM...THURSDAY THROUGH TUESDAY...
SURFACE COLD FRONT IS PROGGED TO BECOME STALLED WELL TO THE SOUTH ACROSS
CENTRAL MO INTO SOUTHERN IL THU MORNING AS HIGH PRESSURE BUILDS
SOUTHWARD INTO THE UPPER MS VALLEY. THIS WILL FEED A RATHER COOL AND DRY
LOW LEVEL EASTERLY FLOW INTO THE AREA. ALOFT...HOWEVER...NW FLOW
CONTINUES WITH SEVERAL EMBEDDED SHORTWAVES INTERACTING WITH THIS
BAROCLINIC BOUNDARY TO THE SOUTH KEEPING RAIN CHANCES CLOSE TO...OR JUST
INTO THE FAR SOUTHERN CWA DEPENDING ON THE MODEL...THU THROUGH FRIDAY.
00Z GFS IS MOST NOTABLE OUTLIER WITH ITS SLOWER/MORE NORTHERLY FRONTAL
PLACEMENT THU...WITH STRONG VORT MAX IN NW FLOW AND ASSOCIATED SURFACE
WAVE MOVING ALONG THE BOUNDARY EXPLODING INTO HEAVY QPF EVENT OVER THE
SOUTHERN HALF OF THE FORECAST AREA THU NIGHT. NAM/WRF...NGM...UKMET AND
12Z ECMWF HAVE BETTER CONTINUITY WITH A MORE SIMILAR FRONTAL PLACEMENT
OF THE MAIN SURFACE AND H8 BOUNDARY FURTHER SOUTH ON THU AND FAVOR THIS
SOLUTION. WILL KEEP POPS IN THE SOUTH IN THE MORNING FOR LINGERING
BACK EDGE OF WED NIGHT CONVECTION...THEN POTENTIAL FOR MAINLY
AFTERNOON SHOWERS AS SHORTWAVES CURRENTLY TOPPING WESTERN CONUS
RIDGE RIDE SE TAPPING INTO MOISTURE AXIS WELL TO THE SOUTH. LOTS OF
MID AND HIGH LEVEL MOISTURE SEEN ON WV IMAGERY TOPPING THE DIRTY
RIDGE OUT WEST TO PROVIDE PARTLY TO MOSTLY CLOUDY SKIES THU INTO THU
NIGHT. THIS...ALONG WITH STABLE MID LEVEL LAPSE RATES WILL LIMIT
THUNDERSTORM POTENTIAL AND HAVE ONLY ISOLATED WORDING IN THE SOUTH.
HIGHS STILL LOOK LIMITED TO THE 70S.

SURFACE HIGH SHIFTS EAST INTO THE GREAT LAKES FRI AND SAT FOLLOWING
SIMILAR GFS AND ECMWF SOLUTIONS THAT HAVE BETTER CONTINUITY AND
IGNORING THE WRF/NAM THAT PUSHES THE HIGH OUT QUICKER AND GENERATES
QPF IN RETURN FLOW FRI. THIS WILL RESULT IN CONDITIONS SIMILAR TO
THU...WITH HIGHS IN 70S AND COMFORTABLE HUMIDITY LEVELS. MODELS IN
POOR AGREEMENT WITH STRENGTH AND TIMING OF SHORTWAVES IN THE NW FLOW
ON FRI THAT WOULD PROVIDE AT A MINIMUM A GOOD DEAL OF HIGH CLOUDS
AND AT WORST SCATTERED SHOWERS. FOR NOW...KEPT SLIGHT CHANCE POPS
LIMITED TO THE FAR SOUTH.

PATTERN STARTS TO TRANSITION OVER THE WEEKEND WITH THE UPPER RIDGE
OUT WEST FLATTENING AND MOVING OVERHEAD SUNDAY. TEMPORARY SHIFT TO A
MORE FLOW ALOFT AND ASSOCIATED LOW LEVEL RETURN FLOW WILL BRING BACK
MORE TYPICAL JULY HEAT AND HUMIDITY BY EARLY NEXT WEEK WITH LOW END
THUNDERSTORM CHANCES KEPT IN PLACE FROM SUNDAY NIGHT THROUGH TUE.
..SHEETS..

&&

.AVIATION...
MID/HIGH CLOUDS TO INCREASE TODAY WITH SCATTERED TO NUMEROUS STORMS
AND SHOWERS BY LATE MORNING IN NW MOVING SE INTO MISSOURI BY MID
EVENING.  DBQ AND CID TERMINALS TO EXPERIENCE 1 TO 3 HOURS OF MVFR
IS STORMS EARLY TO MID AFTERNOON WITH CIGS 2-3K AND VSBYS 1-3 MILES
IN HEAVY RAINS AND GUSTY WINDS TO 40+ KTS.  THE MLI AND BRL TERMINALS
TO SEE 1 TO 3 HOURS OF MVFR TO BRIEF IFR CONDITIONS OF LATE
AFTERNOON INTO MID EVENING WITH CIGS 500 TO 3,000 FEET AND VSBYS ONE
TO 3 MILES.  VFR CONDITIONS WITH MID/HIGH CLOUDS AND STORMS TO MOVE
SOUTH BY MIDNIGHT ALL TERMINALS.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/SHEETS
Hazardous weather outlook, Jul 2, 4:30 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT WED JUL 2 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
430 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP BY AFTERNOON AHEAD
OF A PASSING COOL FRONT.  MODERATELY HIGH INSTABILITY WILL ALLOW FOR
SOME STORMS TO REACH SEVERE LEVELS...MAINLY THIS AFTERNOON INTO THE
MID EVENING HOURS.  PRIMARY THREATS ARE LARGE HAIL UP TO THE SIZE OF
WALNUTS...OR 1.5 INCHES IN DIAMETER AND STRONG TO LOCALLY DAMAGING
STRAIGHT LINE WINDS OF 50 TO 70 MPH WITH ISOLATED SPEEDS TO 80 MPH. THE
ENTIRE FORECAST AREA IS AT RISK WITH SEVERE STORMS MOST EXPECTED FROM 1
PM UNTIL 9 PM THIS EVENING.

HIGH MOISTURE LEVELS WILL ALSO ALLOW FOR TORRENTIALLY HEAVY RAINFALL
RATES UP TO 2 INCHES AN HOUR THAT MAY PRODUCE SOME PONDING OF WATER
IN LOW LYING LOCATIONS.

THE STORM PREDICTION CENTER HAS THE ENTIRE REGION IN A SLIGHT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF HIGHWAY 34 THURSDAY AND
THURSDAY EVENING. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SUNDAY NIGHT THROUGH TUESDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE MID EVENING
HOURS.  PLEASE FORWARD ANY SEVERE WEATHER AND HEAVY RAIN REPORTS TO
THE NWS QUAD CITIES FORECAST OFFICE.

NICHOLS/SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:17 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque58 min
Jul 2, 4:33 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones42 min
Jul 2, 4:46 PM CDTSevere Thunderstorm WarningDVNDelaware29 min
Jul 2, 5:01 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk59 min
Jul 2, 5:07 PM CDTSevere Thunderstorm WarningDVNDubuque38 min
Jul 2, 5:12 PM CDTTornado WarningDVNBenton, Iowa, Johnson, Linn40 min
Jul 2, 5:17 PM CDTSevere Thunderstorm WarningDVNJones, Linn58 min
Jul 2, 5:21 PM CDTSevere Thunderstorm WarningDVNLinn54 min
Jul 2, 2:59 PM CDTSevere Thunderstorm WarningDVNCarroll31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.